Long Term Use of Prednisone in Pets

There can be side-effects from long-term use of Prednisone.

One of the more commonly prescribed drugs in veterinary medicine is the drug Prednisone. The most common use of this medication is as an anti-inflammatory agent used in a wide variety of  chronic diseases, including chronic inflammatory bowel disease, chronic skin/ear allergies, chronic respiratory disease and asthma, as well as chronic neurologic disorders. Prednisone has also been used as an immune suppressive agent in immune mediated disorders of the body, as well as part of many chemotherapy protocols.

When used appropriately, short-term use of Prednisone does not have a lot of side effects in animals; however, when used long- term, there are increased risks of toxicity and side effects. Common side effects include increased thirst/urination, appetite and respiratory rate, as well as changes in behavior from lethargy to hyperexcitability. Secondary organ problems of the pancreas (including diabetes and pancreatitis), liver and adrenal glands may occur. Thinning of the bone and skin also may occur with long term use of Prednisone. Secondary viral and/or bacterial infections in any organ system may occur, especially of the urinary tract and skin. In some sensitive pets, gastrointestinal erosion and ulceration may occur, leading to bleeding and possibly anemia.

Whenever a pet is on long-term Prednisone, it is always worthwhile asking about other alternative drugs, including other anti-inflammatory agents, including antihistamines, as well as other immune suppressive agents such as cyclosporine. Herbal remedies such as licorice may also be helpful in some cases. Most pets, however, can be maintained on chronic low-dose alternate day Prednisone therapy for a long time, as long as periodic veterinary exams and labwork are done to detect any possible side effects.

Share this Post: Facebook Twitter Pinterest Google Plus StumbleUpon Reddit RSS Email

Related Posts

356 Comments

  1. Hello- we had a question answered by you on Oct. 21, 2014 regarding our beagle, Max. We did get the transfer factors and I do think they helped him, although I wish I had known of them sooner. We lost our poor Max on Feb. 27th, 2015 (just last Friday). In Dec. 2014, his beg legs were giving out. Took him in for an x-ray and vet said spine was narrow in spots but big concern was that his lungs only had 25% (in only one lung) open – the other 75% was full of his cancer tumors. We took him home, and his legs went back to normal after resting a couple of days- back up steps again and everything- this dog was amazing. But, we knew the time was coming soon based on his lungs, and the trachea cancer that had returned in his throat. In Jan., his belly became very bloated. I initially thought this was due to the prednisone, but wasn’t sure. Last week, he began panting constantly, and although he would wag his tail, bark and had a great appetite, he got ‘different’. He lost weight. He went off to a rug far from us and would sit there, faced opposite of us and kind of stare into space. The big change we noticed was he did not want to lay down. He actually fell asleep sitting up and once he’d plop down, he’d prop up right away again. When we’d had a bad night last week of him not sleeping at all- just panting and sitting up, we knew we needed to let him go because he seemed miserable. The problem we’re having is our vet gave us 25mg of Acepromozine before we brought him- it’s a 45 minute drive, and he was always nervous. Once he got there, he was drowsy, and they laid him on the table, and his heart stopped- by itself, no drugs- he just died. Did we overdose him on Acepromozine and stop his heart? Did he know that if he laid down this was going to happen and that’s why he fought it while at our house? Was the prednisone the cause of his abdomen being so bloated, or was it something else? Our vet assured us we did the right thing, but we’re just not sure and have been too upset to call again and wanted an objective opinion. Thank you for your time.

    • Dr. Michael Dym, VMD veterinarianMarch 18, 2015 at 1:29 pm · Reply

      Please know that you did a wonderful Job in keeping Max going for so long. I DONT think the acepromazine was involved in his passing, as it sounds like it was his time. Glad to hear that the transfer factor helped a bit. Sounds like you gave him a wonderful life.

  2. If you recall, I posted a while back about my cat Samantha who experienced bi-lateral deafness after an ear flush. She had an MRI and it revealed two ruptured ear drums and a clogged tympanic bulla. She was put on antibiotic (for about one month) and prednisone (four months now) and actually began to hear again. Her ears don’t move toward sound as cat’s ears typically do and she has trouble localizing, but sound is getting in and it’s enough to improve her quality of life. However, when I tried to fade the pred, she started to lose hearing again, so she went back on. Now I am once again fading because it’s been almost four months and she needs to get off this medication and I am again noticing her hearing diminish, and she shakes her head a few times a day, which she stopped doing on the prednisone. So it seems that there is inflammation preventing her from hearing and the prednisone reduced the inflammation allowing sound to get through, and fading the meds is causing the inflammation to return (hence the head shake and diminished hearing) – that’s my theory anyway. Any suggestions as to a next step that is safer than going back on prednisone which I am not willing to do? What specific natural anti-inflammatory could help with inner ear issues? I want her off the meds but I see her getting worse as we lower the dosage. Thanks for your help.

    • Dr. Michael Dym, VMD veterinarianMarch 18, 2015 at 12:51 pm · Reply

      You could see a veterinary homeopath for an alternative approach for these ear issues http://www.drpitcairn.com for an appropriately trained homeopathic vet in your area. As for other options you could ask your vet about alternative immune suppressive medications such as atopica or cyclosporine to use with and/or instead of prednisone.

  3. Last week my 28-lb. cocker was prescribed 5 mg. Prednisone to take once daily for 5 days. No mention was made of taking her off this medicine gradually. However, I have been reading about this medication and read where it should be tapered before discontinuing it. Vet’s office closed today. I have already given 3 tablets, Should I taper the dosage of the last two tablets? Thanks,

    • Dr. Michael Dym, VMD veterinarianMarch 18, 2015 at 12:36 pm · Reply

      An only 5 day course of this medication usually does not need to be gradually tapered off.

  4. our 13 1/2 year old huskie/shepherd + mix is on 10 mgs prednisone for probable inflammatory bowel disease. She is eating every meal eagerly for the first time in over a year, which is great! We observe she has completely stopped shedding, and this is unprecedented: she has always shed at least a little, and dramatically with seasons changing. I am wondering whether the pred is responsible for no shedding, and if it is healthy ?

    Thanks,
    Deb

Leave a Comment

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>